Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS State College, PA

August 11, 2009McKean County, Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 11, 2009, 3:08 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2009, 3:08 PM EDT (19:08 UTC)
Expired
Aug 11, 2009, 6:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties McKean County, PA, Warren County, PA

The radar

The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:00 PM EDTFLASH FLOODWarren, PAHEAVY RAINS CLOSED ROADS BETWEEN WARREN AND SCANDIA. MANHOLE COVERS WERE BLOWN OFF IN DOWNTOWN WARREN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 111908
FFWCTP
PAC083-123-112200-
/O.NEW.KCTP.FF.W.0029.090811T1908Z-090811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MCKEAN COUNTY...
  EASTERN WARREN COUNTY...

* UNTIL 600 PM EDT...

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER EASTERN WARREN
  AND NORTHWESTERN MCKEAN COUNTIES. RAINFALL RATES OF ONE TO TWO
  INCHES PER HOUR ARE OCCURRING WITH SHOWERS AND THUNDERSTORMS AND
  WILL PRODUCE FLASH FLOODING SHORTLY OVER THE WARNING AREA...
  PARTICULARLY BETWEEN WARREN AND RUSSELL WHERE THE GROUND IS STILL
  SATURATED FROM HEAVY RAIN AND FLOODING ON MONDAY. 


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARREN AND
  RUSSELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

&&

LAT...LON 4201 7870 4200 7869 4173 7873 4171 7944
      4200 7943

$$

FORECASTER: DEVOIR/JUNG/MARTIN
2 follow-up statements
000 
WGUS71 KCTP 112001
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT TUE AUG 11 2009

PAC083-123-112200-
/O.CON.KCTP.FF.W.0029.000000T0000Z-090811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN PA-WARREN PA-
401 PM EDT TUE AUG 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...

AT 355 PM EDT...DOPPLER RADAR CONTINUES TO INDICATE A BAND OF 
THUNDERSTORMS PRODUCING HEAVY RAIN EXTENDING FROM WARREN TO JUST 
WEST OF BRADFORD. THIS BAND OF THUNDERSTORMS CONTINUES TO SINK 
SLOWLY SOUTHEAST. RADAR ESTIMATES THAT BETWEEN ONE AND ONE AND ONE 
HALF INCHES OF RAIN PER HOUR IS BEING PRODUCED BY THESE STORMS. THIS 
AREA IS ALREADY WET FROM RAINFALL OVER THE LAST SEVERAL DAYS...AND 
ADDITIONAL FLASH FLOODING IS LIKELY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WARREN...RUSSELL...KINZUA DAM AND CLARENDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4201 7870 4200 7869 4173 7873 4171 7944
      4200 7943

$$

FORECASTER: JUNG
000 
WGUS71 KCTP 112147
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 PM EDT TUE AUG 11 2009

PAC083-123-112200-
/O.CON.KCTP.FF.W.0029.000000T0000Z-090811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN PA-WARREN PA-
547 PM EDT TUE AUG 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY 
RAIN DISSIPATING...AND MOVING OUT OF WARREN AND MCKEAN COUNTIES. 
WHILE STREAMS AND CREEKS ARE HIGH...WATER LEVELS SHOULD GENERALLY 
RECEDE OVER THE NEXT FEW HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4201 7870 4200 7869 4173 7873 4171 7944
      4200 7943

$$

FORECASTER: JUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:57 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 11, 2:57 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH PENNSYLVANIA THIS EVENING...THEN
STALL ALONG THE EAST COAST FOR THE REST OF THE WEEK. MEANWHILE...
A RIDGE OF HIGH PRESSURE WILL WORK INTO THE NORTHWEST PART OF THE
STATE. A CUT OFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL
LIKELY LIFT NORTHEAST TOWARD PENNSYLVANIA BY NEXT WEEKEND.

&&

.NEAR TERM /TONIGHT/...
SFC COLD FRONT LOCATED NEAR A KELM TO KPBZ LINE CURRENTLY WITH A
BAND OF MODERATE TO HEAVY RAIN AND SOME EMBEDDED THUNDER. SO FAR
NO SIGNS OF BOWING. FORWARD MOTION OF LINE WAS INITIALLY SLOW...BUT
IS PICKING UP SOME FORWARD SPEED AS THE BOUNDARY LAYER FLOW
INCREASES TO 10-15 KNOTS AS PER NAM/GFS.

MORNING STRATUS AND FOG HAS GIVEN WAY TO HAZY SUNSHINE IN MOST
AREAS WITH MEAN CAPES GROWING INTO THE MODERATE RANGE. LACK OF
SHEAR WOULD APPEAR TO PRECLUDE SEVERE...BUT GIVEN THESE CAPES AND
WATER LOADING FROM 1.75+ PWS...CANNOT RULE OUT ISOLATED SEVERE
FROM A BOWING LINE SEGMENT OR COLLAPSING CORE...PARTICULARLY OVER
MY SOUTHEAST WHICH SHOULD FEATURE THE HIGHEST CAPES AND LAPSE
RATES THIS AFTERNOON AND EVENING IN A BUILDING 925-850 MB THETA-E
RIDGE...AS PER RUC13.

WENT WITH HIGH CHANCE/LOW LIKELY POPS AS THE FRONT SAGS
SOUTHEASTWARD THIS EVENING...AND GENERAL BROADBRUSH OF LOW TO MID
CHANCE POPS AS THE REAL COOLING ALOFT ASSOCIATED WITH THE 500 MB
TROF APPROACH OVERNIGHT TAKES PLACE.

DRIER/CO0LER WX SHOULD GRADUALLY FILTER INTO THE REGION FROM THE
WEST LATER TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS SHORTWAVE ROTATES THRU THE REGION ON WED...ENOUGH LL
MOISTURE/INSTABILITY LIKELY TO REMAIN ACROSS THE AREA TO SUPPORT
THE CHC OF DIURNAL/AFTN CONVECTION. HAVE LEANED HEAVILY TOWARD THE
LOWER MAV POPS WED AND WED EVENING BASED ON LATEST ENSEMBLE DATA.
HIGHEST POPS WILL BE PLACED OVER THE EXTREME SOUTHEAST...WHERE ENS
PWATS REMAIN RELATIVELY HIGH. ENS MEAN 850 TEMPS INDICATE HIGHS A
COUPLE DEG BLW SEASONAL NORMS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
00Z GEFS CONTINUES TO SUGGEST A DAILY CHC OF AFTN CONVECTION
ACROSS SOUTHEAST PA IN VICINITY OF STALLED FRONTAL BOUNDARY ALONG
THE COAST. BULK OF MED RANGE GUIDANCE INDICATES CUT OFF UPPER LOW
OVR THE S APPALACHIANS WILL EVENTUALLY LIFT NORTHEAST ACROSS THE
MID ATLANTIC REGION TOWARDS NEXT WEEKEND. THIS SCENARIO WOULD
YIELD AN INCREASED CHC OF AFTN/EVENING SHRA/TSRA SAT THRU MON. ENS
MEAN 850 TEMPS SUPPORT HIGH TEMPS RETURNING TO ABV NORMAL BY LATE
WEEK ALONG WITH AN INCREASE IN HUMIDITY AS SE FLOW DEVELOPS AHEAD
OF UPPER LOW.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS/TSTORMS WILL CROSS THE REGION THIS AFTERNOON AND
EVENING...WITH MVFR RESTRICTIONS NEAR TSRA AND HEAVY DOWNPOURS.

INVERSION WILL TRAP LOW LEVEL MOISTURE LATER TONIGH AND SPREAD
MVFR/LIFR CIGS/VSBYS TO ALL BUT KMDT OVERNIGHT. ADDITIONAL SCATTERED
SHOWERS/TSTORMS IN STORE FOR WED AFT...MAINLY IN SE HALF.

OUTLOOK...
WED...LIFR/MVFR EARLY IN FOG...THEN VFR WITH MVFR IN SCT TSTORMS.
THU-FRI-SAT-SUN...VFR. ISOLD AFTN MVFR SHOWERS/TSTORMS MAINLY SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...DEVOIR/RXR
Hazardous weather outlook, Aug 11, 12:53 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EDT TUE AUG 11 2009

PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-056>058-121700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
1253 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A
WEAK COLD FRONT ACTS ON VERY MOIST AND SOMEWHAT UNSTABLE AIR OVER
THE REGION. SLOW MOVING STORMS WILL POSE A GREATER THREAT OF
LOCALLY HEAVY RAINFALL OVER SOME AREAS...ESPECIALLY WHERE CELLS
TRAIN OR TRACK OVER AREAS WHICH SAW HEAVY RAINFALL ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ035-036-059-063>066-121700-
FULTON-FRANKLIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1253 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING.
SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY THE WEAK FRONT...
AND MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND SOME ISOLATED STRONG
WIND GUSTS. LOCAL MINOR FLOODING IS A POSSIBILITY WITH STRONGER
SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:42 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Aug 11, 3:10 PM EDTSpecial Weather StatementCTPWarren35 min
Aug 11, 3:28 PM EDTSpecial Weather StatementCTPClearfield62 min
Aug 11, 4:21 PM EDTSevere Thunderstorm WarningCTPAdams, York54 min
Aug 11, 4:27 PM EDTSpecial Weather StatementCTPClearfield33 min
Aug 11, 4:40 PM EDTAreal Flood AdvisoryCTPAdams, York110 min
Aug 11, 4:56 PM EDTSpecial Weather StatementCTPYork34 min
Aug 11, 5:01 PM EDTFlash Flood WarningCTPAdams3 hr
Aug 11, 5:05 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, McKean, Potter, Sullivan, Tioga3 hr
Aug 11, 5:08 PM EDTSpecial Weather StatementCTPCambria37 min
Aug 11, 5:11 PM EDTSpecial Weather StatementCTPSullivan64 min
Aug 11, 5:26 PM EDTSpecial Weather StatementCTPYork34 min
Aug 11, 6:37 PM EDTSpecial Weather StatementCTPUnion53 min
Aug 11, 6:46 PM EDTSpecial Weather StatementCTPBedford29 min
Aug 11, 7:28 PM EDTSpecial Weather StatementCTPSchuylkill32 min
Aug 11, 7:49 PM EDTSpecial Weather StatementCTPSchuylkill41 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.